Ohio, 2022

Damaging Winds in Ohio, June 1, 2022

June 1, 2022 · NWS PBZ · 7 events in 6 counties and zones

A cluster of thunderstorms focused near Cleveland became organized (into a squall line) the evening of June 1st and unleashed strong damaging wind north and west of Pittsburgh. The environment was prime for strong storms to occur: mean layer CAPE was near 1500 J/kg at the time of the squall line and effective bulk shear ranged between 30-35kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$4,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cluster of thunderstorms focused near Cleveland became organized (into a squall line) the evening of June 1st and unleashed strong damaging wind north and west of Pittsburgh. The environment was prime for strong storms to occur: mean layer CAPE was near 1500 J/kg at the time of the squall line and effective bulk shear ranged between 30-35kts. Storms lost their intensity as they approached Pittsburgh and a gust front jetted out ahead of the line of convection, approaching an area that lacked robust instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 1, 1:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 1, 1:38 PM EST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
238 PM EDT Wed Jun 1 2022

.SYNOPSIS...
A cold front will over through the region this evening and stall
keeping showers and thunderstorms in the area through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast still in good shape. Watch has been issued for a
portion of the region through 10pm. PoPs were slightly modified
to better align with current conditions and latest hires model
guidance. Mention of severe storms was added as well.

A cold front is still projected to slide over the region this
evening and stall under zonal flow aloft. Showers and storms
are likely as this process occurs.

Given the warmth and humidity ahead of the front, model
suggestions of 1500-2000 J/kg of sfc-based CAPE look reasonable;
however, the better chc for severe weather will lie north and
west of Pittsburgh, where 30-40 knots of 0-6km bulk shear may
support better storm organization. In addition, dry mid level
air may support downburst further south of that corridor; hence,
most of the area is under the threat of damaging wind gusts and
isolated incidents of large hail.

Storm severity and coverage will diminish after sunset with the
loss of heating, but at least isolated showers chances will
accompany the front through the night. Cooler overnight lows
will be realized behind the front, especially north of I-80.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The mentioned front will continue to slide southeast through the
area with a secondary shortwave tracking northeast along the
surface boundary. The front will likely hang up in the southern
Ohio/northern West Virginia vicinity into Thursday night as it
becomes nearly parallel to mid-level flow. This will keep the
chance of showers into the southeast through Thursday night.
High pressure will continue to move in behind the front with a
dry forecast expected on Friday and cooler high temperatures.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Models suggest that another shortwave rotating across the
southern Great Lakes will finally kick the boundary to the south
by Friday.

High pressure in continued quasi-zonal flow aloft will then provide
mostly dry weather through the weekend, with seasonable but slowly
warming temperatures. Rain may return to the forecast by Sunday
night/Monday with the next shortwave trough and frontal
boundary. This will bring showers and thunderstorms back into
the forecast for Monday and Tuesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A bkn line of shra/tstms is expected to develop in advance of an
approaching cold front through tonight. With respect to tsra
timing; high res guidance has slowed, and latest TAFs have been
updated to reflect anticipated impact windows via TEMPO groups
along with associated MVFR cigs/vis.

Widespread MVFR/IFR is then expected to develop from N-S after
FROPA tonight/Thu morning provided llvl moisture within nwly
flow, with scattered shra persisting through the remainder of
the period.

.Outlook...
Restrictions are expected Thu as low pres moves along the
front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 1, 2:32 PM EST, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
332 PM EDT Wed Jun 1 2022

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-021945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Westmoreland-Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-
332 PM EDT Wed Jun 1 2022

...SEVERE THUNDERSTORM WATCH 301 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat, although large
hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ068-069-PAZ031-075-076-WVZ004-012-021945-
Noble-Monroe-Greene-Fayette-Higher Elevations of Fayette-Marshall-
Wetzel-
332 PM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat, although large
hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ021-509>514-021945-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 PM EDT Wed Jun 1 2022

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. Damaging wind gusts are the primary threat, although large
hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 1:30 PM EST, 2 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT Wed Jun 1 2022

PAZ008-009-015-011915-
Forest PA-Clarion PA-Venango PA-
230 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VENANGO...
NORTHEASTERN CLARION AND SOUTHWESTERN FOREST COUNTIES THROUGH 315 PM
EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tionesta, or 8 miles east of Oil City, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tionesta, Fryburg, Leeper, and Cook Forest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern and west central Pennsylvania.

&&

LAT...LON 4141 7965 4153 7959 4149 7919 4124 7931
TIME...MOT...LOC 1830Z 288DEG 28KT 4143 7953

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 1, 2:12 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT Wed Jun 1 2022

OHZ039-040-011945-
Tuscarawas OH-Carroll OH-
312 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES THROUGH 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Strasburg, or 8 miles northwest of Dover, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dover, Strasburg, Bolivar, Mineral City, Dellroy, Parral, Zoar, and
Atwood Lake.

This includes Interstate 77 in Ohio between mile markers 86 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

&&

LAT...LON 4065 8148 4067 8146 4066 8144 4065 8145
      4065 8124 4072 8124 4072 8120 4052 8119
      4057 8166 4063 8167
TIME...MOT...LOC 1911Z 267DEG 25KT 4063 8157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 1, 2:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
345 PM EDT Wed Jun 1 2022

OHZ039>041-012015-
Tuscarawas OH-Columbiana OH-Carroll OH-
345 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COLUMBIANA...
NORTHWESTERN CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES THROUGH 415
PM EDT...

At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Sparta, or 10 miles northeast of Dover, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrollton, Minerva, Augusta, Malvern, Bolivar, Mineral City, Zoar,
and East Rochester.

This includes Interstate 77 in Ohio between mile markers 91 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.

&&

LAT...LON 4065 8149 4066 8147 4067 8146 4067 8145
      4066 8144 4065 8145 4065 8124 4072 8124
      4073 8109 4078 8109 4079 8102 4056 8101
      4057 8149
TIME...MOT...LOC 1945Z 263DEG 15KT 4063 8134

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 1, 2:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT Wed Jun 1 2022

PAZ008-009-012015-
Forest PA-Venango PA-
346 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO AND
NORTHWESTERN FOREST COUNTIES THROUGH 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 11 miles northwest of Franklin, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tionesta, Cooperstown, Pleasantville, and Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Pennsylvania.

&&

LAT...LON 4148 7945 4150 8000 4151 7998 4151 7996
      4154 7994 4154 7993 4157 7989 4157 7987
      4158 7987 4159 7985 4160 7985 4160 7983
      4162 7983 4162 7961 4163 7954 4163 7947
TIME...MOT...LOC 1946Z 273DEG 30KT 4154 7994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 1, 3:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
402 PM EDT Wed Jun 1 2022

PAZ008-012030-
Venango PA-
402 PM EDT Wed Jun 1 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VENANGO COUNTY THROUGH
430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or near Franklin, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oil City, Franklin, Sugarcreek, Hasson Heights, Seneca, Rouseville,
Cooperstown, Woodland Heights, Utica, Oil Creek State Park, and
Cranberry Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern Pennsylvania.

&&

LAT...LON 4148 7954 4128 7977 4144 8000 4150 8000
      4150 7998 4151 7998 4151 7996 4152 7996
      4153 7994 4154 7994 4154 7993 4156 7991
      4156 7989 4157 7989 4157 7987
TIME...MOT...LOC 2002Z 289DEG 27KT 4148 7989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 1, 3:30 PM EST
Where
Carroll County, 1.48 mi NNW of Augusta
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
40.700, -81.030

Two trees down on State Route 171.

Thunderstorm Wind, Columbiana

When
June 1, 6:04 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -80.940

A trained spotter reported trees on a house in Hanoverton, as well as a tree down just north of town.

Thunderstorm Wind, Tuscarawas

When
June 1, 6:26 PM EST
Where
Tuscarawas County, 0.53 mi E of Goshen
Measured
55 kt (63 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
40.450, -81.410

Law enforcement reported trees down near the intersection of State Route 416 and 259.

Thunderstorm Wind, Tuscarawas

When
June 1, 6:45 PM EST
Where
Tuscarawas County, 0.69 mi N of Gnadenhutten
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.360, -81.430

Law enforcement reported power lines down in Gnadenhutten.

Thunderstorm Wind, Muskingum

When
June 1, 7:09 PM EST
Where
Muskingum County, 1.73 mi WNW of Chandlersville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.910, -81.860

An emergency manager reported trees and power lines down.

Thunderstorm Wind, Guernsey

When
June 1, 7:39 PM EST
Where
Guernsey County, 1.06 mi W of Derwent
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.920, -81.550

Law enforcement reported trees and power lines down near Pleasant City.

Thunderstorm Wind, Jefferson

When
June 1, 7:40 PM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Social Media
Coordinates
40.320, -80.610

Trees and power lines down around Mingo Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027986, 1027988, 1027990, 1027991, 1027992, 1027993, 1027995.